The drugs Spice and K2 appeared in the United States between 2008 and 2012, troubling the populace with aggressive and psychotic effects that were unlike some of the mild psychedelic symptoms associated with plant-based cannabis. Between 2010 and 2011, calls to poison control centers due to these drugs rose 240 percent. Although the specific chemical formulas behind both Spice and K2 were quickly made illegal in 41 states across the U.S., there are several other related formulas of synthetic cannabinoids that are still widely available, causing similar harm.
Table of Contents
One of the most harmful aspects of synthetic cannabinoids like Spice and K2 is that they are much more potent than marijuana, and their effects are unpredictable. Because of their potency, they are more likely to cause overdose symptoms than intoxication.
If you notice someone overdosing on synthetic marijuana, call 911 immediately.
Why Are Synthetic Cannabinoids So Dangerous?
Synthetic cannabinoids are often found in foil packages labeled “not for human consumption.” Although this label is intended to bypass legislation to allow the drugs to be sold in the U.S. or misidentified by authorities, fake weed like Spice and K2 is so risky and unpredictable that it should not be consumed.
The chemicals that act like tetrahydrocannabinol (THC), the intoxicating drug found naturally in the cannabis plant, are manufactured in clandestine laboratories and entirely synthetic.
The manufacturers typically change the molecular structure in small ways, so it is still similar to THC, but it can bypass laws about marijuana. These changes are not tested for safety or dosing size. They are just sprayed onto dried plant matter to look like marijuana or sold as a powder, liquid, or crystal to be smoked or vaporized.
Synthetic marijuana is designed from molecules that are like THC but not precisely this chemical. Like the THC in organic marijuana, synthetic cannabinoids bind to the cannabinoid receptor cells in the brain. However, organic THC acts as a partial agonist of these receptors while synthetic cannabinoids act as full agonists. The receptors are stimulated more fully, changing brain chemistry faster and more intensely. It is also about 100 times more potent than organic THC, and it stays bound to brain receptors for much longer.
Without any testing or long-term studies, and with no idea how large a dose of any specific packet should be, synthetic cannabinoids are entirely unsafe. As medical researchers examine case studies of synthetic cannabinoid overdoses, they are learning that these chemicals may damage the brain, and the body may not know how to metabolize them because they are so strong. For the most part, the chemistry behind any one package of synthetic cannabinoids is brand-new and not understood, so even law enforcement and medical professionals can only guess at how the drug will affect you.
What Does an Overdose on Spice or K2 Look Like?
Synthetic cannabinoids have a severe, damaging effect on the cardiovascular system through greatly elevated blood pressure and heart rate. Too much of this drug can lead to a heart attack, stroke, or sudden heart failure. This is the greatest risk of this drug; it is easy to take too much and cause sudden death.
Use of K2 or Spice can result in many harmful effects, including:
- Agitation and irritability
- Confusion, building up to delirium
- Difficulty concentrating
- Panic attacks
- Violent behavior
- Suicidal thoughts and attempts
- Suddenly passing out
- Breathing trouble
- Gastrointestinal problems and discomfort
- Kidney failure
- Muscle damage
Taking synthetic cannabinoids, including Spice and K2, is more likely to cause at least a few of these overdose symptoms than it is to lead to a pleasant high. Some people take repeated doses, and each successive dose is less bioavailable than the one before. This can lead to bingeing, which can cause overdose symptoms to appear alongside a dissociation from reality that makes receiving medical treatment harder.
GET THE HELP YOU NEED BEFORE IT’S TOO LATE.
GET THE HELP YOU NEED BEFORE IT’S TOO LATE.
Emergency Treatment Is Needed
If you notice someone overdosing on synthetic marijuana, call 911 immediately. Do not leave the person alone, and do not try to force them to vomit or drink water unless the emergency operator instructs you to do so while waiting for an ambulance to arrive. If you are frightened because the person is acting aggressively, you can remove yourself from the situation.
There currently are no overdose reversal drugs for synthetic cannabinoids, making overdoses on these substances particularly dangerous. Treatment for acute poisoning symptoms in a hospital setting mainly involves treating psychotic symptoms by giving the person sedatives; managing heart attack or seizure symptoms; giving the person IV fluids; and monitoring their vital signs.
No one can safely come down from such an intense high alone at home. There is no “home detox” for synthetic cannabinoids because they are so potent and dangerous. Someone who suffers from poisoning from these drugs requires medical attention.
If your loved one has overdosed on a synthetic cannabinoid like Spice or K2, they may be hospitalized while their symptoms are treated, but after they are stable, they will be discharged and return home. Encourage your loved one to get treatment for substance abuse. Drugs like Spice and K2 should never be used because there is no way to dose them properly, and their effects are more likely to be toxic than intoxicating.
START RECOVERY TODAY
Addiction is a serious chronic disease that has reached epidemic levels in the U.S. Whether you have become dependent on legitimately acquired prescriptions of illicit street drugs, it’s important to seek help immediately. Even though addiction is chronic and difficult to overcome, it is treatable. Through treatment options tailored to your needs and a variety of therapies, you can become addiction-free and start on your road to recovery. Though there are thousands of people struggling with addiction, countless people achieve long-lasting sobriety and go on to live productive lives.
If you or someone you know is battling addiction, don’t wait to start on your road to recovery today. Call the addiction specialists at Ocean Breeze Recovery at (844)-554-9279 to learn more about your treatment options and what you can do to start your treatment process today.
(February 2018) What Are Synthetic Cannabinoids? National Institute on Drug Abuse. from https://www.drugabuse.gov/publications/drugfacts/synthetic-cannabinoids-k2spice
(June 28, 2016) Adverse Effects of Synthetic Cannabinoids: Management of Acute Toxicity and Withdrawal. U.S. Department of Health and Human Services Public Access, U.S. National Library of Medicine National Institutes of Health. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4923337/
(January 2014) What You Should Know About K2/Spice. Drug Enforcement Administration. from https://www.dea.gov/pr/multimedia-library/publications/k2-spice.pdf
(August 21, 2017) About Synthetic Cannabinoids. Centers for Disease Control and Prevention. from https://www.cdc.gov/nceh/hsb/chemicals/sc/About.html
(August 28, 2014) Why Synthetic Marijuana Is More Toxic to the Brain Than Pot. Forbes. from https://www.forbes.com/sites/alicegwalton/2014/08/28/6-reasons-synthetic-marijuana-spice-k2-is-so-toxic-to-the-brain/
(2017) Drugs of Abuse: A DEA Resource Guide, 2017 Edition: K2/Spice. Drug Enforcement Administration. from https://www.dea.gov/pr/multimedia-library/publications/drug_of_abuse.pdf
(April-June 2012) Acute Intoxication Caused by a Synthetic Cannabinoid in Two Adolescents. Journal of Pediatric Pharmacology and Therapies, U.S. National Library of Medicine National Institutes of Health. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3470439/